Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Ricci flatness of asymptotically locally Euclidean metrics

Authors: Lei Ni, Yuguang Shi and Luen-Fai Tam
Journal: Trans. Amer. Math. Soc. 355 (2003), 1933-1959
MSC (2000): Primary 32Q15
Published electronically: December 18, 2002
MathSciNet review: 1953533
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we study the metric property and the function theory of asymptotically locally Euclidean (ALE) Kähler manifolds. In particular, we prove the Ricci flatness under the assumption that the Ricci curvature of such manifolds is either nonnegative or nonpositive. The result provides a generalization of previous gap type theorems established by Greene and Wu, Mok, Siu and Yau, etc. It can also be thought of as a general positive mass type result. The method also proves the Liouville properties of plurisubharmonic functions on such manifolds. We also give a characterization of Ricci flatness of an ALE Kähler manifold with nonnegative Ricci curvature in terms of the structure of its cone at infinity.

References [Enhancements On Off] (What's this?)

  • [Ab] U. Abresch, Lower curvature bounds, Toponogov's theorem, and bounded topology, Ann. Sci. École Norm. Sup. 18 (1985), 651-670. MR 87j:53058
  • [An] M.-T. Anderson, The compactification of a minimal submanifold in Euclidean spaces by the Gauss map, IHES preprint, 1984.
  • [B-K-N] S. Bando, A. Kasue and H. Nakajima, On a construction of coordinates at infinity on manifolds with faster curvature decay and maximum volume growth, Invent. Math. 97 (1989), 313-349. MR 90c:53098
  • [Ba] R. Bartnik, The mass of an asymptotically flat manifold, Comm. Pure Appl. Math. 34 (1986), 661-693. MR 88b:58144
  • [Be] A. Besse, Einstein Manifolds, Springer-Verlag, Berlin, 1987. MR 88f:53087
  • [B-T] E. Bedford and B. A. Taylor, The Dirichlet problem for a complex Monge-Ampère equation, Invent. Math. 37 (1976), 1-44. MR 56:3351
  • [C] E. Calabi, Métriques kählériennes et fibrés holomorphes, Ann. Sci. École Norm. Sup. 12 (1979), 269-294. MR 83m:32033
  • [C-G] J. Cheeger and D. Gromoll, The splitting theorem for manifolds of nonnegative Ricci curvature, J. Diff. Geom. 6 (1971/72), 119-128. MR 46:2597
  • [C-Z] B.-L. Chen and X.-P. Zhu, On complete Kähler manifolds with positive bisectional curvature, preprint.
  • [C-Y] S. Y. Cheng and S.-T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), 333-354. MR 52:6608
  • [DR] G. de Rham, Variétés différentiables, Hermann, Paris, 1955. MR 16:957b
  • [Ds] G. Drees, Asymptotically flat manifolds of nonnegative curvature, Differential Geom. Appl. 4 (1994), 77-90. MR 95e:53052
  • [E-H] T. Eguchi and A. J. Hanson, Asymptotically flat self-dual solutions to Euclidean gravity, Ann. Physics 120 (1979), 82-106. MR 80h:83011
  • [G-H] G.-W Gibbons and S. Hawking, Gravitational multi-instantons, Phys. Lett. B78 (1978), 430-432.
  • [Gt] H. Grauert, Über Modifikationen und exzeptionelle analytische Mengen, Math. Ann. 146 (1962), 331-368. MR 25:583
  • [Ge] R. E. Greene, A genealogy of noncompact manifolds of nonnegative curvature: history and logic, Comparison geometry (1997), 99-134.
  • [G-P-Z] R. E. Greene, P. Petersen and S.-H. Zhu, Riemannian manifolds of faster-than-quadratic curvature decay. Internat. Math. Res. Notices no. 9, 1994, pp. 363-377. MR 95m:53054
  • [G-W 1] R. E. Greene and H. Wu, Function theory on manifolds which possess a pole, Lecture Notes in Mathematics, vol. 699, Springer, Berlin, 1979. MR 81a:53002
  • [G-W 2] R. E. Greene and H. Wu, $C^{\infty }$ approximations of convex, subharmonic, and plurisubharmonic functions, Ann. Sci. École Norm. Sup. 12 (1979), 47-84. MR 80m:53055
  • [G-W 3] R. E. Greene and H. Wu, Gap theorems for noncompact Riemannian manifolds, Duke Math. J. 49 (1982), 731-756. MR 84m:53050
  • [G-R] R. Gunning and H. Rossi, Analytic Functions of Several Complex Variables, Prentice-Hall, Englewood Cliffs, N.J., 1965. MR 31:4927
  • [H] N. Hitchin, Polygons and gravitons, Math. Proc. Cambridge Philos. Soc. 85 (1979), 465-476. MR 80h:53047
  • [J] D. Joyce, Asymptotically locally Euclidean metrics with holonomy $SU(m)$, Annals of Global Analysis and Geometry 19 (2000), 55-73. MR 2002i:53063
  • [Ka] A. Kasue, Gap theorems for minimal submanifolds of Euclidean space, J. Math. Soc. Japan 38 (1986), 473-492. MR 87h:53084
  • [K-S] A. Kasue and K. Sugahara, Gap theorems for certain submanifolds of Euclidean spaces and hyperbolic space forms, Osaka J. Math. 24 (1987), 679-704. MR 89a:53072
  • [Kr] P. Kronheimer, The construction of ALE spaces as hyper-Kähler quotients, J. Diff. Geom. 29 (1989), 665-683. MR 90d:53055
  • [L-P] J. Lee and T. Parker, The Yamabe problem, Bull. Amer. Math. Soc. 17 (1987), 37-91. MR 88f:530017
  • [L-S] P. Li and R. Schoen, $L^{p}$ and mean value properties of subharmonic functions on Riemannian manifolds, Acta Math. 153 (1984), 279-301. MR 86j:58147
  • [L-Y] P. Li and S.-T. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), 153-201. MR 87f:58156
  • [L-S-W] W. Littman, G. Stampacchia and H. F. Weinberger, Regular points for elliptic equations with discontinuous coefficients, Ann. Scuola Norm. Sup. Pisa 17 (1963), 43-77. MR 28:4228
  • [Mk] N. Mok, An embedding theorem of complete Kähler manifolds of positive bisectional curvature onto affine algebraic varieties, Bull. Soc. Math. France 112 (1984), 197-250. MR 87a:53103
  • [Me] H. Moore, Minimal submanifolds with finite total scalar curvature, Indiana Univ. Math. Jour. 45 (1996), 1021-1043. MR 98e:58053
  • [My] C. Morrey, Multiple Integrals in Calculus of Variations, Springer-Verlag, New York, 1966. MR 34:2380
  • [Mr] J. Moser, On Harnack's theorem for elliptic differential equations, Comm. Pure Appl. Math. 14 (1961), 577-591.MR 28:2356
  • [M-S] J.-H. Michael and L. Simon, Sobolev and mean-value inequalities on generalized submanifolds of $R\sp{n}$, Comm. Pure Appl. Math. 26 (1973), 361-379. MR 49:9717
  • [M-S-Y] N. Mok, Y.-T. Siu and S.-T. Yau, The Poincaré-Lelong equation on complete Kähler manifolds, Compositio Math. 44 (1981), 183-218. MR 84g:32011
  • [M-K] J. A. Morrow and K. Kodaira, Complex manifolds, Holt, Rinehart and Winston, New York, 1971. MR 46:2080
  • [Na] R. Narasimhan, The Levi problem for complex spaces, Math. Ann. 142 (1960/1961), 335-365. MR 26:6439
  • [N] L. Ni, Vanishing theorems on complete Kähler manifolds and their applications, J. Differential Geom. 50 (1998), 89-122. MR 2000c:32069
  • [N-S-T] L. Ni, Y.-G. Shi and L.-F. Tam, Poisson equation, Poincaré-Lelong equation and curvature decay on complete Kähler manifolds, J. Diff. Geom. 57 (2001), 339-388. MR 2002j:53042
  • [S] W.-X. Shi, Ricci flow and the uniformization on complete noncompact Kähler manifolds. J. Differential Geom. 45 (1997), 94-220. MR 98d:53099
  • [Sc-Y] R. Schoen and S.-T. Yau, Proof of the positive mass theorem, II, Comm. Math. Phys. 79 (1981), 231-260. MR 83i:83045
  • [Si-Y] Y.-T. Siu and S.-T. Yau, Complete Kähler manifolds with nonpositive curvature faster than quadratic decay, Annals of Math. 105 (1977), 225-264. MR 55:10719
  • [T] L.-F . Tam, Liouville properties of harmonic maps, Math. Res. Lett. 2 (1995), 719-735. MR 96k:58063
  • [T-Y] G. Tian and S.-T. Yau, Complete Kähler manifolds with zero Ricci curvature II, Invent. Math. 106 (1991), 27-60. MR 92j:32028
  • [Y] S.-T. Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201-228. MR 55:4042
  • [Yg] S.-K. Yeung, Complete Kähler manifolds of positive Ricci curvature, Math. Z. 204 (1990), 187-208. MR 91h:53065

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 32Q15

Retrieve articles in all journals with MSC (2000): 32Q15

Additional Information

Lei Ni
Affiliation: Department of Mathematics, University of California, San Diego, La Jolla, California 92093

Yuguang Shi
Affiliation: Department of Mathematics, Peking University, Beijing, 100871, China

Luen-Fai Tam
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong, China

Received by editor(s): July 25, 2002
Published electronically: December 18, 2002
Additional Notes: The research of the first author was partially supported by NSF grant DMS-0196405 and DMS-0203023, USA
The research of the second author was partially supported by NSF of China, project 10001001
The research of the third author was partially supported by Earmarked Grant of Hong Kong #CUHK4217/99P
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society